Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Dodge City, KS

July 26, 1996Barber County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 26, 1996, 2:24 AM CDT for Barber County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1996, 2:24 AM CDT (07:24 UTC)
Expired
Jul 26, 1996, 6:20 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260725
FFWDDC
KSC007-261120-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT FRI JUL 26 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 620 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...BARBER COUNTY
 
AT 219 AM CDT...RADAR PRECIPITATION INDICATED OVER THREE INCHES OF
RAIN HAD FALLEN IN AREA 10 MILES WEST-SOUTHWEST OF MEDICINE
LODGE...SINCE MIDNIGHT.

AREAS ESPECIALLY SUSCEPTABLE TO FLASH FLOODING WILL BE ALONG AND
NEAR WEST CEDAR CREEK...BITTER CREEK AND OTHER TRIBUTARIES IN THE
MEDICINE LODGE RIVER BASIN...SOUTH OF THE RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

BURKE/REITER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:31 PM CDT, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 25, 3:31 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUL 25 1996

MAIN FORECAST CHALLENGE IS TSTM CHANCES TONIGHT AND TEMPS ON FRIDAY.
SHOWER AND TSTM ACTIVITY ALREADY OCCURRING OVER PORTIONS OF EASTERN
COLORADO AT THIS TIME WITH MOVEMENT TO THE SOUTHEAST ALONG THE 850 MB
FRONT. SHORTWAVES TO CONTINUE TO RIDE OVER THE TOP OF THE WEST COAST
RIDGE AND INTO THE PLAINS. PROFILERS CURRENTLY SHOWING A WEAK WAVE
OVER SOUTHERN WY AND NORTHERN CO. DEWPOINTS IN THE 60S OVER THE CWA
WITH TEMPS ALREADY SLIGHTLY ABOVE THE CONVECTIVE TEMP FOR THE DAY.
WITH THE INSTABILITY AND THE FRONT TO SERVE AS A FOCUS POINT...FEEL
THAT THUNDERSTORMS ARE A PRETTY GOOD BET AGAIN TONIGHT. THE SHORTWAVE
DOES NOT LOOK TO BE IN A REAL PRIME POSITION UNTIL LATER IN THE
EVENING...BUT WITH THE DEVELOPMENT ALREADY GOING ON TO THE WEST OF THE
REGION...WILL NOT RULE OUT A FEW EARLIER STORMS. WILL GO WITH LIKELY
POPS TONIGHT...THEN TAPER THINGS OFF BY MORNING. FRIDAY LOOKS TO BE
A POSSIBLE REPEAT...WITH MCS DEVELOPMENT A BIT FARTHER TO THE EAST
AS THE MODELS ALL SHOW THE BEST PVA FROM ABOUT CENTRAL KANSAS
EASTWARD. GARP DATA SHOWING A GOOD THETA-E RIDGE AND HIGH CAPES OVER
WESTERN KANSAS THOUGH DURING THAT SAME TIME PERIOD...SO MAY SEE SOME
OUTFLOW TYPE DEVELOPMENT WEST OF THE MCS ITSELF. WILL GENERALLY JUST
FOLLOW ALONG WITH PERSISTANCE AND KEEP LOWER POPS GOING DURING THE
DAYTIME PERIODS AND HIGHER CATEGORICAL POPS DURING THE EVENING AND
NIGHTS.

UPSLOPE WINDS TO CONTINUE BRINGING MOISTURE INTO THE REGION WITH
GUIDANCE INDICATING DEWPOINTS IN THE 60S THROUGHOUT THE PERIOD.
LOW TO MID LEVEL CLOUDS LIKELY TO HANG AROUND ALL DAY FRIDAY...WHICH
ARE LIKELY TO HINDER DAYTIME TEMPS. HAVE GONE LOWER THAN GUIDANCE
FOR THIS REASON.

DDC  064/077 063/084 064 636
GCK  063/078 062/085 062 635
EHA  064/077 064/087 063 635
LBL  064/077 063/086 064 635
HYS  064/075 062/083 062 636
P28  067/080 065/087 066 636

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 25, 8:05 PM CDTSevere Thunderstorm WarningDDCEllis30 min
Jul 25, 9:23 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jul 25, 9:52 PM CDTSevere Thunderstorm WarningDDCEllis58 min
Jul 25, 10:00 PM CDTSevere Thunderstorm WarningDDCStafford50 min
Jul 25, 10:39 PM CDTSevere Thunderstorm WarningDDCTrego31 min
Jul 25, 11:19 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt46 min
Jul 26, 12:45 AM CDTSevere Thunderstorm WarningDDCHodgeman45 min
Jul 26, 1:34 AM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jul 26, 1:38 AM CDTSevere Thunderstorm WarningDDCBarber47 min
Jul 26, 6:31 AM CDTFlash Flood WarningDDCBarber114 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.